Idaho, 2016

Damaging Wind in Idaho, June 6, 2016

June 6, 2016 · NWS BOI · 1 event in 1 county or zone

A severe thunderstorm developed across South Central Idaho in the late evening hours of the 6th near Jerome.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A severe thunderstorm developed across South Central Idaho in the late evening hours of the 6th near Jerome.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 6, 7:47 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 6, 7:47 PM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Boise ID
847 PM MDT MON JUN 6 2016

.DISCUSSION...A line of thunderstorms stretches across south-
central Idaho, including Twin Falls. The line was associated with
an upper low centered in far Northeast Nevada. Wind gusts to 50
mph, along with heavy rain and small hail, are possible with the
stronger storms. Other storms, which are weaker and isolated,
were occurring near the ID/OR border and in Malheur County. Latest
models depict a gradual decrease in thunderstorms overnight, but
isolated thunderstorms will continue, mainly in Southwest Idaho,
after midnight. Showers and thunderstorms will return Tuesday
afternoon, mainly over the higher terrain, although the convective
parameters are not as impressive as today since the upper low will
shift into Eastern Idaho. Forecast will be updated for lower pops
in the Treasure Valley this evening, otherwise forecast is on
track.

&&

.AVIATION...VFR. Til 06Z scattered showers and isolated
thunderstorms from near KMYL southwestward to 50 miles se of KBNO,
moving slowly swwd. Separate area of thunderstorms from KBYI to
KEKO moving slowly nwwd, with scattered showers continuing until
12Z. Southerly thunderstorm outflow winds to 35 kts possible at
KTWF through 04Z. Elsewhere...scattered clouds 10KFT to 12KFT MSL
with cirrostratus above. Surface winds generally easterly 5 to
15KTS. Winds aloft at 10KFT MSL easterly 10KTS in Idaho, northerly
10KTS in eastern Oregon.

&&

.PREV DISCUSSION...
SHORT TERM...Tonight through Wednesday... A small upper level low
has moved through the overall ridge flow and is currently located
over Northern Nevada. Overnight showers and thunderstorms tapered
off briefly this morning but have begun to redevelop as expected,
mainly in the Idaho Central Mountains. An increase in coverage of
this convection is expected through the rest of the afternoon and
evening. The main threat will be brief heavy rain under the slow
moving cores, and gusty outflow winds. Convective parameters and
DCAPE values support the potential for 40-50 mph gusts but severe
storms are not anticipated. The heavy rain is not likely to cause
widespread flooding, but the potential exists for some fire burn
scar flooding if a stronger core moves directly over a scar. This
will be monitored but no headlines are out at this time. Also,
very frequent lighting has been observed with these storms
yesterday and today, and that trend is likely to continue through
midnight MDT tonight. By Tuesday, the upper level low will have
moved off to the east of the CWA, but it will continue to produce
showers and thunderstorms on Tuesday afternoon and evening in the
mountains. Impacts will look similar to today. By Wednesday, the
ridge axis and the embedded low will far enough to the east that
the area will transition into a southwest flow with another larger
upper low positioned off of the British Columbia coast. Minimal
diurnal showers are possible in the northern most portions of the
CWA (Mccall and Baker City northward)on Wednesday. Temperatures
during this period will remain well above normal, and Wednesday
will be the hottest day with high records likely being broken.

LONG TERM...Wednesday night through Saturday...Relatively dry
southwest flow aloft Thursday through Friday will keep
temperatures above normal, although there will be a slight cooling
trend due to eastward shift of the thermal trough. Models show the
best support for showers and thunderstorms over the central Idaho
mountains and the higher terrain of southeast Oregon, with no more
than isolated showers and thunderstorms at lower elevations. By
00z Saturday models are in close agreement on positioning an upper
level trough over the Northwest Coast. The cold front is forecast
to cross our area Friday night. Timing is slower than previous
runs, reflecting a trend to delay the inland progress of the the
system. This is compatible with the blocking pattern over North
America. Cooler, drier, and more stable air will follow the front
on Saturday, lowering max temperatures to around 5 degrees below
normal.

Saturday night through Monday...The upper trough continues to
pass through Saturday night into Sunday. There's a slight chance
of precipitation for the West Central Mountains Sunday morning,
then as this trough continues to progresses eastward, a slight
break in the weather will occur before the next trough starts to
make its way down from off the British Columbia coast.
Temperatures will increase Monday with this clearing and sit a few
degrees above the normal.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...BW
AVIATION.....LC
PREV SHORT TERM...EP
PREV LONG TERM....JT/JC

In the hours before

Special weather statement, Jun 6, 8:12 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
912 PM MDT MON JUN 6 2016

IDZ016-070400-
WESTERN MAGIC VALLEY ID-
912 PM MDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TWIN FALLS AND JEROME
COUNTIES UNTIL 1000 PM MDT...

AT 911 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR
EDEN...OR 15 MILES EAST OF TWIN FALLS...MOVING NORTHWEST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  EDEN AND ROCK CREEK AROUND 920 PM MDT.
  HANSEN AROUND 940 PM MDT.
  MINIDOKA NATIONAL MONUMENT AROUND 950 PM MDT.
  TWIN FALLS...KIMBERLY...FILER AND MAGIC VALLEY REGIONAL AIRPORT
  AROUND 1000 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4242 11424 4242 11428 4240 11429 4240 11439
      4248 11476 4281 11431 4281 11405 4276 11405
      4276 11393 4268 11393
TIME...MOT...LOC 0311Z 115DEG 8KT 4261 11417

BW

The radar

The Pocatello radar (KSFX), 150 km away, was scanning. The volume nearest the first event began at 05:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jerome

When
June 6, 10:50 PM MST to 10:58 PM MST
Where
Jerome County, Jerome Co Arpt to 10.68 mi NE of Jerome Co Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.730, -114.450

The ASOS at Jerome County Airport recorded a wind gust of 61 MPH at 1158 MDT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632508.